Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Charleston, SC

May 4, 1998Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 4, 1998, 12:34 AM EDT for Charleston County, Colleton County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 12:34 AM EDT (04:34 UTC)
Expired
May 4, 1998, 1:35 AM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:15 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS1 KCHS 040435 RRA
SVRCHS
SCC019-029-040535-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1234 AM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTH CAROLINA
  SOUTHERN COLLETON COUNTY IN SOUTH CAROLINA

* UNTIL 135 AM EDT

* AT 1230 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOLLYWOOD AND RAVENEL... MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  ALONG HIGHWAY 17 NEAR RANTOWLES BY 1235 AM
  MOVING THROUGH CHARLESTON AND VICINITY FROM 1240 TO 1255 AM

  ANOTHER SEVERE THUNDERSTORM JUST NORTHEAST OF BEAUFORT AT 1230 AM
  WILL MOVE....  ACROSS SOUTHERN COLLETON COUNTY BY 1240 AM
  AND ACROSS WESTERN PORTIONS OF CHARLESTON CTY FROM 1245 TO 110 AM

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. LARGE
HAIL IS LIKELY...WITH STRONG DAMAGING WIND GUSTS POSSIBLE.

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 3, 8:42 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT SUN MAY 3 1998

SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF
THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO
MOVE EASTWARD.

ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW
ABOUT A 50% POP FOR SE GA?

CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB)
AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME
BREAKS IN THE CLOUDS AS SHOWN BY SATIMG.

CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF.

.CHS...NONE.

JH

In the hours before

Local storm report, May 3, 6:58 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    15 SE BEAUFORT            SC   .88 INCH HAIL
05/03/98   BEAUFORT                       FRIPP ISLAND SECURITY.
                                          NICKEL HAIL
Local storm report, May 3, 10:46 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    HAGAN                     GA   1 INCH HAIL
05/03/98   EVANS                          QUARTER SIZE HAIL. SPOTTER
                                          REPORT
Local storm report, May 3, 11:12 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1112 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    PEMBROKE                  GA   1 INCH HAIL
05/03/98   BRYAN                          .88 TO 1 INCH HAIL
                                          DISPATCH REPORT
Local storm report, May 4, 12:06 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1206 AM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    MELDRIM                   GA   1.75 INCH HAIL
05/03/98   EFFINGHAM                      GOLF BALL HAIL. DEPUTY
                                          REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:36 PM EDTSevere Thunderstorm WarningCHSJasper59 min
May 3, 11:36 PM EDTSevere Thunderstorm WarningCHSBeaufort59 min
May 4, 1:23 PM EDTSevere Thunderstorm WarningCHSAllendale32 min
May 4, 1:48 PM EDTSevere Thunderstorm WarningCHSBerkeley47 min
May 4, 2:03 PM EDTSevere Thunderstorm WarningCHSDorchester47 min
May 4, 2:51 PM EDTSevere Thunderstorm WarningCHSBerkeley49 min
May 4, 3:02 PM EDTSevere Thunderstorm WarningCHSColleton33 min
May 4, 3:05 PM EDTSevere Thunderstorm WarningCHSDorchester50 min
May 4, 3:29 PM EDTSevere Thunderstorm WarningCHSCharleston46 min
May 4, 3:41 PM EDTTornado WarningCHSCharleston34 min
May 4, 3:53 PM EDTSevere Thunderstorm WarningCHSBerkeley62 min
May 4, 4:12 PM EDTSevere Thunderstorm WarningCHSCharleston63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.